Kansas, 2014

Hail and Damaging Winds in Kansas, May 7, 2014

May 7, 2014 · NWS TOP · 20 events in 4 counties and zones

On the evening of May 7 a severe left moving thunderstorm developed in a very unstable and warm environment over central KS. As the storm moved northeast it produced up to hen egg sized hail and 65 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of May 7 a severe left moving thunderstorm developed in a very unstable and warm environment over central KS. As the storm moved northeast it produced up to hen egg sized hail and 65 mph winds. The combination of large hail and winds did cause damage to homes and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 4:15 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 7, 4:15 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT Wed May 7 2014

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Thursday)
Issued at 304 PM CDT WED MAY 7 2014

Tonight through Thursday ...

Water vapor imagery showed the deep mid-level trough stretched
across the western U.S. with southwesterly flow aloft over the
Central Plains. At the surface, low pressure stretched across
southwest to north central Kansas with the dryline nearly bisecting
the state from north to south at 20z. With a tight pressure gradient
in place across much of the region, south-southwesterly winds were
gusting upwards of 25-35mph this afternoon, which aided in decent
WAA as well as moisture advection across eastern Kansas with
dewpoints reaching into the lower to middle 60s. It was another mild
day across the region as high temperatures rose into the upper
80s/low 90s across eastern Kansas and into the mid/upper 90s over
north central Kansas. The warmest conditions across north central
Kansas were co-located with the drier conditions as dewpoints
plunged as low as into the middle 30s, resulting in RH values
dropping into the teens. These dry conditions combined with the
breezy winds will keep very high fire danger concerns in place
through early this evening, so a Red Flag Warning remains in effect
through 8pm across portions of north central Kansas.

Visible satellite this afternoon showed a few storms popping up
across northern Texas/southern Oklahoma along the dryline. The last
few runs of the HRRR/RAP have shown good run-to-run consistency as
well as good agreement with each other regarding the current
mid-afternoon development and additional northward development of
showers and thunderstorms along this dryline this evening. This
initial thunderstorm development looks to be supported by a
mid-level shortwave, and as this wave tracks northward into the area
this evening it will help to provide enhanced lift over the region.
Model soundings show the cap eroding away this afternoon across the
central portions of the forecast area (roughly from Council Grove
northward toward Manhattan), with short-range models showing this
region being well-primed for scattered thunderstorm development,
beginning between 22z-00z. MLCAPE values in this region could be
upwards of 2000-3000 J/kg with upwards of 20-30kts of 0-6km bulk
shear. As a result, the stronger storms may be capable of producing
large hail and possibly some stronger wind gusts later this evening
as the LLJ increases over the region. This activity should diminish
overnight with the loss of diurnal heating. Southerly winds will
remain breezy overnight due to the aforementioned increasing LLJ, so
this strong southerly flow combined with increasing mid-level cloud
cover will keep low temperatures tonight mild in the middle 60s west
to upper 60s/near 70 east.

There is the potential for strong to severe thunderstorms once again
on Thursday as the mid-level trough ejects into the Central Plains,
finally pushing the cold front associated with this system eastward
across the area by Thursday night. 12z model runs have come into
better agreement with the timing of this frontal passage and the
eastward progression of the dryline through the day. Latest model
trends show any morning precipitation to be focused across far
eastern Kansas, but there are discrepancies with the coverage of
this activity. Feel that this activity should be fairly limited,
which would lead to more time for the environment to recover to
support redevelopment of thunderstorms along the dryline during the
afternoon hours. While there are still some minor discrepancies with
the exact placement of the dryline by the afternoon, thunderstorm
initiation looks to occur somewhere between Abilene and Manhattan
and between 18z-21z. The cap looks to quickly weaken during the
early/mid afternoon hours with upwards of 1500-2000 J/kg of MUCAPE and
45-55kts of 0-6km bulk shear. While there certainly looks to be
decent shear in place, it looks to be fairly unidirectional. The
main threats with the strongest storms will be large hail and
damaging winds, but cannot rule out the potential for a few isolated
tornadoes. The increasing mid-level cloud cover will limit the
daytime heating with Thursday highs likely reaching into the middle
70s to low 80s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 304 PM CDT WED MAY 7 2014

Extended focus will be on impacts of first system Thursday night
and second system over the weekend.

Thurs Night...ongoing convection should become focused across east
central Kansas as convergence is maximized along the north side of
a secondary surface low and boundary so will keep high precip chcs across
that area. Much cooler and drier air will arrive for Friday with
highs back toward average in the lower 70s with dewpoints in the 40s.

The next longwave trough will begin to take shape across the
Rockies by Saturday with sfc low pressure forecast to develop
across southeast Colorado. Moisture advection along and north of
the developing warm front could result in SCT convection so will
leave low pops on Sat. Better chances for showers and t-storms
will arrive Saturday night into Sunday as the sfc low sags into
western OK and the associated sfc front also sags south. It would
appear that given moisture and shear that Sunday could bring a
risk for severe storms but that is dependent on details of front
position so confidence in severe risk Sunday is low at the moment.

Overall confidence in weather trends is higher by Monday so look for a
wet and colder start to the next work week with precip chcs decreasing
Monday night and ending by Tuesday. Temps next week should remain
near Average of 70 to 75.

&&

.AVIATION...(For the 00Z TAFs through 00Z Thursday Evening)
Issued at 515 PM CDT WED MAY 7 2014

Amended the TAFs to remove the TEMPO for TS at TOP and FOE. Latest
RAP and NAM show the axis of instability remaining fairly close to
the dryline with larger amounts of CIN to the east. Therefore
confidence in TS moving into the terminals is to low to keep a
tempo. MHK conversely is just east of the dryline with some
convection bubbling up to the southwest. Therefore will keep the
tempo, but have shortened the duration of the tempo based on the
latest HRRR prog of convection. Also backed off on the MVFR CIGS
for Thursday morning. Don't see a huge increase in low level
moisture so am not sure why the NAM is saturating the boundary
layer. The RAP fails to saturate the boundary layer so am
skeptical of a CIG and will just mention a SCT deck possible at
TOP and FOE Thursday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 8 PM CDT this evening FOR KSZ008-009-020-
021-034-035.

&&

SHORT TERM...Hennecke
LONG TERM...Omitt
AVIATION...Wolters
Hazardous weather outlook, May 7, 2:48 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED MAY 7 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-082100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND WEST
OF A COUNCIL GROVE TO HIAWATHA LINE. EXTREME FIRE DANGER IS
EXPECTED ALONG AND WEST OF A LINE FROM ABILENE TO CLAY CENTER. ALL
FIRES ARE POTENTIALLY SERIOUS IN THIS AREA. AS A RESULT...A RED
FLAG WARNING REMAINS IN EFFECT FOR THAT AREA THROUGH 8 PM.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON THROUGH THIS EVENING. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE
HAIL AND POSSIBLY SOME STRONG WINDS. THIS ACTIVITY SHOULD WEAKEN
AND DIMINISH DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS FAR EASTERN
KANSAS THURSDAY MORNING BEFORE PROGRESSING EASTWARD INTO MISSOURI.
THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP IN NORTH CENTRAL
AND CENTRAL KANSAS ALONG A COLD FRONT AND AHEAD OF A DRYLINE IN
THE AFTERNOON...AND SPREAD EASTWARD INTO THE EVENING HOURS. SOME OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...AND AN
ISOLATED TORNADO CANNOT BE RULED OUT.

THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 7, 5:23 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED MAY 7 2014

KSZ021-080000-
CLAY-
623 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY...

THROUGH 700 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE IDANA...CLAY CENTER AND MORGANVILLE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3956 9725 3957 9696 3949 9696 3919 9726
      3921 9737 3936 9737
TIME...MOT...LOC 2323Z 214DEG 43KT 3926 9733

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
May 7, 5:34 PM CST to 5:37 PM CST
Where
Dickinson County, 2.27 mi WSW of Carlton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -97.320

Thunderstorm Wind, Dickinson

When
May 7, 5:34 PM CST to 5:37 PM CST
Where
Dickinson County, 2.27 mi WSW of Carlton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -97.320

Some tree limb damage.

Hail, Dickinson

When
May 7, 5:40 PM CST to 5:43 PM CST
Where
Dickinson County, 0.88 mi NW of Elmo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.690, -97.240

Thunderstorm Wind, Dickinson

When
May 7, 5:40 PM CST to 5:43 PM CST
Where
Dickinson County, 0.88 mi NW of Elmo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.690, -97.240

Trees reported down.

Hail, Dickinson

When
May 7, 5:51 PM CST to 5:53 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.920, -97.210

Thunderstorm Wind, Dickinson

When
May 7, 5:51 PM CST to 5:54 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -97.210

Gusts were estimated.

Hail, Dickinson

When
May 7, 5:52 PM CST to 5:53 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Hail, Dickinson

When
May 7, 5:54 PM CST to 5:56 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
2 in hail
Reported by
Public
Coordinates
38.920, -97.210

Photo from social media. Delayed report with radar estimated time.

Thunderstorm Wind, Dickinson

When
May 7, 5:54 PM CST to 5:57 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.920, -97.210

Thunderstorm Wind, Dickinson

When
May 7, 5:54 PM CST to 5:57 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.110

There were two windows on the south side of a house that broke. Also some tree limbs 2 inches in diameter broken.

Hail, Dickinson

When
May 7, 5:54 PM CST to 5:56 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
2.5 in hail
Reported by
Public
Coordinates
38.920, -97.210

Hail, Dickinson

When
May 7, 5:55 PM CST to 5:57 PM CST
Where
Dickinson County, Enterprise
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.120

Hail, Dickinson

When
May 7, 5:56 PM CST to 5:58 PM CST
Where
Dickinson County, 2.63 mi SW of Enterprise
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.150

Hail, Dickinson

When
May 7, 6:05 PM CST to 6:06 PM CST
Where
Dickinson County, 2.82 mi N of Buckeye
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.090, -97.180

Hail, Clay

When
May 7, 6:21 PM CST to 6:23 PM CST
Where
Clay County, 2.62 mi SE of Broughton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -97.020

Hail, Clay

When
May 7, 6:28 PM CST to 6:29 PM CST
Where
Clay County, 3.29 mi ENE of Longford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.180, -97.260

Hail, Riley

When
May 7, 6:35 PM CST to 6:36 PM CST
Where
Riley County, 2.25 mi WSW of Leonardville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.360, -96.910

Hail, Clay

When
May 7, 6:50 PM CST to 6:51 PM CST
Where
Clay County, 3.45 mi N of Morganville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.520, -97.200

Hail, Cloud

When
May 7, 8:15 PM CST to 8:16 PM CST
Where
Cloud County, 2.97 mi NW of Macyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -97.860

Hail, Cloud

When
May 7, 8:16 PM CST to 8:17 PM CST
Where
Cloud County, 5.09 mi NW of Glasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -97.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506660, 506661, 506662, 506663, 506664, 506665, 506666, 506667, 506668, 506669, 506686, 506671, 506674, 506676, 506678, 506679, 506680, 506682, 506683, 506684.